05 December, 2018
Can Too Much Vitamin D Cause Itchy Skin?
Vitamin D is essential for aiding in dietary calcium absorption, making it vital to producing healthy bones. Vitamin D can be consumed as part of your regular diet, through the use of supplements or by exposure to sunlight, as your body can synthesize it on its own. As a fat-soluble vitamin, vitamin D is stored in your body fat and your liver, which means having excess amounts of vitamin D in your system can be as bad as not having enough. Itchy skin is a sign of having too much vitamin D in your system.
Vitamin D Toxicity
As extra amounts of vitamin D are stored in your system, having too much vitamin D can lead to certain side effects and complications. Too much vitamin D can lead to calcium deposits in soft tissue, as well as kidney damage and kidney stones. Itchy skin is a symptom of excess vitamin D in your body. Other symptoms include fatigue, vomiting, nausea, weakness and weight loss. (Ref 1, 2)
Upper Limit and Recommended Dietary Amount
The recommended upper limit for all adults and children is 4,000 international units per day. For infants, the upper limit is 1,500 international units per day. Taking in more than this per day can lead to vitamin D toxicity. The recommended dietary amounts are much lower than the upper limits. For infants, the RDA is 400 international units, while it is 600 international units for all children and adults under the age of 70. For those over 70 years of age, the RDA is 800 international units. In some cases, people over 50 require more vitamin D per day, but the specific amount should be determined by a doctor. (Ref 2)
Complications With Medicine
Certain medications can affect the amount of vitamin D in your system, causing your vitamin D levels to rise. According to the University of Maryland Medical Center, estrogen — as part of a hormone replacement program — can cause vitamin D levels to rise in the bloodstream. Similarly, vitamin D levels can rise because of thiazide, a water pill, and isoniazid, which is used to treat tuberculosis. (Ref 1)
Causes of Vitami D Toxicity
In most cases of vitamin D toxicity, the cause of excess vitamin D is due to taking too many supplements. (Ref 1) This is because vitamin D is found in highly limited quantities in foods, and because your body will stop synthesizing vitamin D through sun exposure if you have adequate amounts in your system. (Ref 1, 4) Taking too many vitamin supplements will lead to vitamin D toxicity. Vitamin D supplements contain between 50 and 1,000 international units per capsule. (Ref 1) In the case of multi-vitamins, vitamin D levels are around 400 international units per dose. (Ref 3)
- Goodshoot/Goodshoot/Getty Images